FDA Warns of Aluminum Leaching Associated with Various Fluid Warmers
September 22, 2021 | Strategic Insights for Health System
ECRI's complete weekly summary of medical device hazard and recall information is available in ECRI's Health Device Alerts. For more information contact us at email@example.com.
Problem:In a September 15, 2021, Letter to Health Care Providers, FDA states that it is reminding healthcare providers about the use of the above fluid warmers and the potential for aluminum leaching and exposing the patient to high levels of aluminum. FDA also states that aluminum leaching may occur when the fluid warmer is designed with an aluminum heating element and the heated aluminum is in direct contact with the fluids or blood products being administered to a patient. FDA has identified the devices listed in the table above as having this type of design. Data from in vitro testing with uncoated fluid warmers indicates that in certain cases (e.g., lower flow rates, higher temperatures, certain infusates such as balanced electrolyte solutions, and longer duration of use), the quantity of aluminum released from these devices may significantly exceed the FDA-derived threshold value of 25 mcg/L, which was established for small and large volume parenteral administration. The dissolving (elution) of aluminum into the body may lead to systemic aluminum exposure and subsequent toxicity under some clinical situations and with high-risk patient populations including neonates, infants, pregnant mothers, and the elderly, as well as patients with poor renal function or on dialysis. Literature reports describe neurotoxicity concomitant with increased aluminum serum levels. Manifestations of encephalopathy after irrigation with solutions containing aluminum have been reported at serum concentrations as low as 17, 22, or 40 mcg AL/L blood.
FDA states that it is not aware of any reported cases of aluminum toxicity or high levels of aluminum exposure associated with the clinical use of affected fluid warmers. Symptoms of harmful levels of aluminum exposure may not be easily recognized and may include bone or muscle pain and weakness, anemia, seizures, or coma; however, it is possible that symptoms associated with high levels of aluminum exposure may be attributed to other comorbidities, disease processes, or side effects from other medications because of lack of awareness of this potential source of aluminum. FDA also states that three original equipment manufacturers (Eight Medical International BV, Smisson-Cartledge Biomedical, and Smith Medical) provided revised instructions for use for these devices. Users who did not purchase devices from these original equipment manufacturers may not be aware of the revised instructions. A fourth original equipment manufacturer (Vyaire Medical)...